Maryland, 2003

Heavy Snow in Maryland, February 16 to 18, 2003

February 16 to 18, 2003 · NWS PBZ · 1 event in 1 county or zone

A massive, slow-moving snow storm began shortly after midnight on the 16th. Snow accumulated 6 inches by 7 AM on 16th; 30 inches by 9 PM on 16th, 48 inches by 10 AM on 18th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A massive, slow-moving snow storm began shortly after midnight on the 16th. Snow accumulated 6 inches by 7 AM on 16th; 30 inches by 9 PM on 16th, 48 inches by 10 AM on 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 16, 4:04 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 16, 4:04 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EST SUN FEB 16 2003

HAVE ACCEPTED THE WWE GRAPHICS. CO-ORDINATED WITH CTP & CLE AND
ADJACENT OFFICES ON WATCHES, WARNINGS, ACCUMULATIONS. THIS IS A BIG,
LONG DURATION STORM. ONLY TROUBLE AND UNCERTAINTY: HOW FAR N TO PUT
WARNING AND WILL EASTERN-MOST STORM TAKE OVER TOO FAR OR TOO LATE IN
SUCH A WAY AS TO MESS UP MY SNOW AMOUNTS.

700 DEFORMATION HUNGS AROUND FOR A LONG TIME FROM CNTRL OH TO MY HIEST
COUNTIES (PRES TUCK GARR). THERE IS A LULL IN THE OMEGA AND DEFORMATION
JUST S OF MASON DIXON 15-21Z TDA, THEN IT RETURNS. LOOKS LIKE BULK OF
SNOW WL BE AFT 00Z TONIGHT THRU ABOUT NOON MONDAY. MY TABLE OF PROBABLE
SNOW ACCUMS ENDG 00Z TONIGHT AND 12Z MONDAY:
       PHD        6              12 INCHES
       ZZV        6              12
       MOUNDSVILL 7              15
       MGW        8              15
       PRES TUCK GARR   15       21  (SOME SLEET THIS AFTN BUFKIT SAYS)
       PIT        4              10
       FKL        1               5.  AND ANOTHER 2 MON AFTN.

GUIDANCE TEMPS ARE VERY SIMILAR. POPS ARE 100% FIRST 2 PERIODS, XCP
40-60% N TIER TODAY.

.PBZ...
MD...WINTER STORM WARNING TODAY THRU MONDAY MDZ001
OH...WINTER STORM WARNING TODAY THRU MONDAY 057>059-068-069
     WINTER STORM WARNING TONIGHT AND MONDAY OHZ049-050
     WINTER WX ADVISORY TONIGHT AND MONDAY OHZ039>041-048
PA...WINTER STORM WARNING TODAY THRU MONDAY PAZ031
     WINTER STORM WARNING TONIGHT AND MONDAY PAZ020-021-029-030-032
     WINTER WX ADVISORY TONIGHT AND MONDAY PAZ013-014-022-023
WV...WINTER STORM WARNING TODAY THRU MONDAY WVZ004-012-021-022-023-041
     WINTER STORM WARNING TONIGHT AND MONDAY WVZ001>003.
Hazardous weather outlook, Feb 16, 5:45 AM EST, 1 hour 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 AM EST SUN FEB 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

WINTER STORM WARNING THROUGH MONDAY FOR MOST OF THE AREA...EXCEPT FOR A
FEW COUNTIES WELL NORTH OF PITTSBURGH...AND IN NORTH CENTRAL OHIO.
TOTAL SNOW ACCUMULATIONS BY 4 PM MONDAY RANGE FROM 26 INCHES IN
PRESTON...TUCKER...AND GARRETT COUNTY IN THE SOUTH...TO 10 INCHES IN
PITTSBURGH...AND JUST 4 INCHES IN EXTREME NORTHERN PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...

THE SNOW STORM WILL END BY MIDNIGHT MONDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Garrett

When
February 16, 7:00 AM EST to February 18, 10:00 AM EST
Where
Garrett forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343216.